I'm new here and don't have PA myself but am here trying to help my lovely 80 year old mum who has no quality of life due to very low mood (was prescribed antidepressants by GP but she only took them for a few days as she felt like a zombie) and a crawling sensation on her scalp which is getting worse with other B12 symptoms. She's 80 years old and has been widowed for 20 years. She lives alone a couple of hours drive from us and it breaks my heart to hear her on the phone and obviously so unhappy.
Her mum and her brother both had PA but mum hasn't been diagnosed with even low B12, something which might be my fault. Basically, I was convinced her symptoms could relate to low B12 and last time she visited I gave her 5000mcg of B12 for four days to see if she felt any better, trying to convince her that B12 might help.A week or so later she finally had her B12 tested at the doctor after months of me trying to persuade her to do so. What I didn't realise until recently (and I feel such a fool) is that I might have skewed her results by giving her supplements for a few days.
Her B12 came back as 301 (range 180-650). The GP said this was wonderful for her age. As I know from the Thyroid UK forum that B12 needs to be at least 500, i bought her 2 months supply of 5000mcg of B12 and a good B-complex to go with the B12. She's been on these for a month now but reports no improvement and actually a worsening of her depression ("like a fog descending mid morning and preventing her from doing anything until it clears") and an increase in the crawling sensation which is now daily.
I'm at a loss as to what to do. I'd appreciate answers to any of these questions:
1. Could I have skewed her B12 results by giving her 4 days of 5000mcg of B12 supplements taken about 10 days before her blood test?
2. Is there a B12 test she could do which would reflect her true levels even though she's been supplementing and how long would she need to come off the supplements for?
3. Should I write to her GP expressing my concerns? I desperately want her to be able to enjoy her life while she is still mobile and able to be independent.
4. Should I continue to get her to take supplements but increase the dose to,say, 1000mcg?
Thank you so much in advance and I'm sorry this has turned into an essay.